Alert archive / Minnesota / River Flood Warnings in 2019

River Flood Warning 24, NWS Grand Forks, ND

April 4, 2019Polk County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Apr 4, 2019, 10:40 AM CDT for Polk County, Minnesota. It took effect at Apr 7, 2019, 9:23 AM CDT. It was in force for 14 days.

The area

The counties it named.

The facts

Issued
Apr 4, 2019, 10:40 AM CDT (15:40 UTC)
In effect from
Apr 7, 2019, 9:23 AM CDT
Expired
Apr 21, 2019, 9:47 AM CDT
In force
14 days
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Moderate

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red Lake River at Crookston (CRKM5).

Action stage
12 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05079000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Apr 4, 10:26 AM CDT, 14 minutes earlier.

Area forecast discussion, Apr 4, 10:26 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1026 AM CDT Thu Apr 4 2019

.UPDATE...
Issued at 1026 AM CDT Thu Apr 4 2019

Adjustments made to account for current timing coverage of showers
moving into our northwest and our south. Otherwise, forecast is
generally on track, with light rain/snow showers (possible
moderate pockets) transitioning through our CWA today. Will need
to monitor winds based on signal in guidance for later this
afternoon, but so far things are matching up.

UPDATE Issued at 648 AM CDT Thu Apr 4 2019

The line of precipitation over western North Dakota continues to
slide slowly to the east. This will probably arrive in the western
Devils Lake region by mid morning. Still looks very windy today.

&&

.SHORT TERM...(Today and tonight)
Issued at 428 AM CDT Thu Apr 4 2019

Today will start a steadier melt period for areas where there is
remaining snow. Temperatures are below freezing across the entire
FA currently, with cloud cover thickening across the region from
the west. Initially most of these clouds are mid level, but they
are lowering to the west and southwest. Will see the surface
pressure gradient tighten up today along with steady warm
advection. It will get windy from the south through the day,
especially along the Canadian border. Cloud cover will also be
pretty thick. So although highs are expected to be warmer than
yesterday, it probably will not feel like it. The low level jet,
which is currently over the western Dakotas, will shift east
through the day as well. This and the warm advection will provide
a focus for rain/snow showers, mainly north of the highway 2
corridor. There is weak elevated instability, but will hold off on
mentioning any rumbles of thunder as it is weak.

The surface low and several boundaries will shift into the FA
tonight. Most models show some rain/snow showers lingering into
tonight. There is still some warm advection, but the low level jet
is further east. The upper jet does nose through the area. So
although not seeing the best aligned features tonight, think it is
worth keeping low precipitation chances in.

.LONG TERM...(Friday through Wednesday)
Issued at 428 AM CDT Thu Apr 4 2019

Any precipitation chances will be out of the FA on Friday. The day
looks somewhat cloudy with much lower winds. Actually most areas
turn northerly at 5 to 10 mph. This continues to favor slow melt
conditions. High temperatures will depend on cloud cover, but it
looks warmer where there is less snow (the far south) and cooler
to the north.

Friday night through Saturday night...Relatively broad upper
level ridge moves over the area Fri night and Sat. Warm advection
and low level jet may provide showers for Sat and Sat night. Some
instabilities may produce thunder in the south/southeast zones.
Precipitation will shift east out of the area Sun night as an
upper short wave move through the area.

Sunday to Wednesday...Fairly zonal flow is forecast for much of
the period. Longwave pattern has a flat longwave ridge over
western Canada and a longwave trough off the northeast Canadian
coast. Longwave trough develops over the western US by the end of
the period. The GFS was a faster solution by 84 hours compared to
the ECMWF.

Precipitation will shift east out of the area Sun night as an upper
short wave move through the area. Another short wave is forecast
about Mon with precip mainly in the northern Red River Valley.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 648 AM CDT Thu Apr 4 2019

After the short period of nice flying weather, it will change
today. South winds will get pretty gusty through the day,
especially by late morning through the afternoon. These gusts will
slowly decrease again during the evening. Ceiling heights are
also expected to decrease through the day. Biggest question
thereafter is fog potential late tonight. If there is clearing and
winds decrease enough, there could be some fog formation. At this
point, the best potential for this would be at KDVL.

&&

.HYDROLOGY...
Issued at 428 AM CDT Thu Apr 4 2019

Snow melt and runoff continue to drive a general increase in water
levels for most locations along the mainstem Red River and its
tributaries. At some locations stage heights were decreasing mainly
at Wahpeton and Sabin. Hawley and Dilworth have leveled off.
Wahpeton, Hawley and Dilworth are forecast to remain at moderate
flood stage today while Sabin has dropped into minor flood stage.

Ice jamming continues to impact the Maple and Forest Rivers,
especially in the Mapleton, Enderlin, and Minto areas where ice jams
have been reported. This has caused rapid water level rise into
Moderate flood stage in the Maple River and Minor flood stage in the
Forest River. Significant ice remains in these rivers and ice jams
will continue to cause rapid changes in these rivers over the next
few days until the ice melts. There have been reports of the Maple
River backing up into tributaries leading to overland flooding.

All other river forecast points forecasts generally remain unchanged
with Major flooding still expected in the Fargo area by the weekend
into early next week. Ice jamming in the tributaries and in area
ditches is slowing down run off for now, but with increasing
temperatures forecast after Thursday, snowmelt and runoff is
expected to accelerate. Major flooding is also expected in
Abercrombie and Harwood.

These conditions will likely linger through the rest of the week
before prolonged above-freezing temperatures help alleviate ice
jamming/plugging and allow for better runoff. Flooding in the
northern valley is just getting started and will continue well
into next week and beyond.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Refer to the latest flood warnings and statements for detailed
information on specific locations.
MN...Refer to the latest flood warnings and statements for detailed
information on specific locations.&&

UPDATE...Godon/DJR
SHORT TERM...Godon
LONG TERM...Godon/JH
AVIATION...Godon
HYDROLOGY...JH
Hazardous weather outlook, Apr 4, 4:13 AM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
413 AM CDT Thu Apr 4 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-050915-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
413 AM CDT Thu Apr 4 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Areas of snow melt overland and river flooding continue along the
Red River and its tributaries. Refer to the latest flood warnings
and statements for detailed information on specific locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Warmer temperatures Friday into the weekend will increase the
rate of snow melt in the areas where snow remains. There is a good
chance for showers over the area this weekend, possibly even some
thunder Saturday afternoon into Saturday night. This will bring
more widespread runoff into area rivers and tributaries and cause
additional overland flooding. Refer to the latest flood warnings
and statements for detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:40 AM CDTRiver Flood WarningFGFNorman21 days
Apr 4, 10:40 AM CDTRiver Flood WarningFGFNorman16 days
Apr 4, 10:40 AM CDTRiver Flood WarningFGFPolk20 days
Apr 4, 5:45 PM CDTAreal Flood WarningFGFClay, Wilkin6 days
Apr 4, 6:01 PM CDTAreal Flood WarningFGFNorman6 days
Apr 4, 11:00 AM CDTAreal Flood WarningFGFCass6 days
Apr 4, 12:33 PM CDTAreal Flood WarningFGFSteele, Traill4 days

Nearby

River Flood Warnings in Minnesota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.